Alert archive / Oregon / Red Flag Warnings in 2017

Red Flag Warning 10, NWS Pendleton, OR

July 23, 2017

NWS Pendleton, OR issued this red flag warning at Jul 23, 2017, 2:05 PM PDT. It took effect at Jul 24, 2017, 2:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2017, 2:05 PM PDT (21:05 UTC)
In effect from
Jul 24, 2017, 2:00 PM PDT
Expired
Jul 24, 2017, 11:00 PM PDT
In force
9 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

831 
WWUS86 KPDT 232105
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
205 PM PDT Sun Jul 23 2017

...SCATTERED THUNDERSTORMS EXPECTED MONDAY AFTERNOON AND EVENING
ACROSS MUCH OF CENTRAL OREGON...

.Limited moisture and associated instability will move across 
central Oregon Monday afternoon and evening. With upper level
low pressure approaching the region, this will give the potential
for scattered thunderstorms in fire weather zones 611, 640, and
642. Most of the storms will be high based, yielding light 
precipitation and gusty outflow winds.

ORZ611-640-642-242300-
/O.NEW.KPDT.FW.W.0010.170724T2100Z-170725T0600Z/
Deschutes National Forest - minus Sisters Ranger District-
Central Mountains of Oregon-
Southern Blue and Strawberry Mountains-
205 PM PDT Sun Jul 23 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT MONDAY FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
611, 640, AND 642...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 2 PM to 11 PM PDT Monday. 

* AFFECTED AREA...In Oregon...Fire weather zones 611, the southern
  portion of zone 640, and all but the extreme northern portion 
  of zone 642.
  
* TIMING...Monday afternoon and evening.

* LIGHTNING ACTIVITY...LAL 3.

* PRECIPITATION...Generally less than one tenth of an inch.

* IMPACTS...Lightning may cause new fire starts in the warning
  area. Any fires that develop will likely spread rapidly due to
  gusty outflow winds. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
048 
WWUS86 KPDT 242125
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
225 PM PDT Mon Jul 24 2017

...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH
OF CENTRAL OREGON...

.Scattered thunderstorms in southeast Oregon are traveling north,
and additional thunderstorms will develop in central Oregon this
afternoon and evening. Most of the storms will be high based, 
yielding light precipitation and gusty outflow winds.

ORZ611-640-642-250600-
/O.CON.KPDT.FW.W.0010.000000T0000Z-170725T0600Z/
Deschutes National Forest - minus Sisters Ranger District-
Central Mountains of Oregon-
Southern Blue and Strawberry Mountains-
225 PM PDT Mon Jul 24 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 611, 640, AND 642...

* AFFECTED AREA...In Oregon...Fire weather zones 611, the 
  southern portion of zone 640, and all but the extreme northern 
  portion of zone 642. 

* TIMING...this afternoon and evening.

* LIGHTNING ACTIVITY...LAL 3 meaning thunderstorms are few and
  light rain will reach the ground.

* PRECIPITATION...Generally less than one tenth of an inch.

* IMPACTS...Lightning may cause new fire starts in the warning 
  area. Any fires that develop will likely spread rapidly due 
  to gusty outflow winds. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
717 
WWUS86 KPDT 250533
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
1033 PM PDT Mon Jul 24 2017

ORZ611-640-642-250645-
/O.EXP.KPDT.FW.W.0010.000000T0000Z-170725T0600Z/
Deschutes National Forest - minus Sisters Ranger District-
Central Mountains of Oregon-
Southern Blue and Strawberry Mountains-
1033 PM PDT Mon Jul 24 2017

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
611, 640, AND 642...

The thunderstorms that produced lightning over central and east
central Oregon this evening have dissipated and lightning or gusty
winds are no longer expected overnight. Therefore the Red Flag 
Warning will expire at 11 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Jul 23, 10:20 AM PDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 23, 10:20 AM PDT, 3 hours 45 minutes before
Area Forecast Discussion...Updated Aviation Discussion
National Weather Service Pendleton OR
1020 AM PDT Sun Jul 23 2017

.SHORT TERM...Today through Tuesday night...No significant changes
to forecast. GFS/NAM from 06z/12z consistent in keeping upper low
offshore of northern CA through Monday and then slowly meandering
around northern CA on Tuesday. Northern 2/3 of forecast area will
be in a dry westerly flow while Deschutes, Crook, and Grant
counties will have a slight chance for thunderstorms this evening
and a little better moisture potential Monday and Tuesday. Very
warm to hot across the area today. Some moderation Monday and
Tuesday with a better westerly flow in the north and more clouds
in the south.

AVIATION...18Z TAFs...VFR conditions will prevail at all TAF sites
for the next 24 hours. There may be evening shower or thunderstorm
over the east slopes of the Cascades in central Oregon; however, not
expecting showers/thunderstorms at KRDM and KBDN. Elsewhere, it will
remain dry, with mostly clear skies. Winds will increase to 5-15 kts
mainly from the northwest this afternoon and evening. 93

&&

.PREV DISCUSSION... /issued 249 AM PDT Sun Jul 23 2017/

SHORT TERM...Today through Tuesday night. A dry westerly flow
aloft remains over the forecast area today with sunny skies.
Temperatures should be 2-5 degrees warmer than yesterday with 90s
to near 100. Surface gradients increase today and will result in
locally breezy winds by afternoon. An upper low continues to move
toward the northern California coast. This will bring some
instability to central Oregon with cumulus buildups expected in
the afternoon. May see a few late afternoon or evening
thunderstorms along the Cascades into central Oregon. The low
remains stationary just off the California coast on Monday blocked
by strong high pressure inland. A slight chance of thunderstorms
over central and northeast Oregon. Further to the north another
sunny and warm day with temperatures in the low to mid 90s. The
low moves slowly into northern California on Tuesday. This will
push clouds a bit further north into the forecast area. Overall
the showers and thunderstorms should remain confined to central
and northeast Oregon. 94

LONG TERM...Wednesday through Saturday...Models are in good
agreement showing a mid/upper level trough moving NE across central
and NE Oregon during the day on Wednesday. Attendant mid level
moisture and elevated instability ahead of the negatively tilted
trough axis combined with dynamic lift associated with the trough
will trigger some thunderstorm activity in central and east
central Oregon prior to daybreak on Wednesday. Then from daybreak
through Wednesday afternoon into the evening conditions will
continue to favor showers and thunderstorms from central Oregon
across the Blue Mountains and Wallowa County. The trough then
exits far NE Oregon by late Wednesday evening resulting in showers
and isolated thunderstorms tapering off and ending in far NE
Oregon by midnight. Thursday a drier southwest flow aloft sets up
over the Pacific northwest, which then continues through to
provide dry conditions through Saturday. High temperatures on
Wednesday in the lowlands will be in the upper 80s to upper 90s.
Highs temps will be a tad cooler Thursday through Saturday with
highs in the mid 80s to mid 90s. Polan

FIRE WEATHER...Expect breezy conditions to develop Sunday
afternoon across the Columbia Gorge/Basin. RH values will remain
too high in the Gorge, with winds too low in the Basin for a Red
Flag Warning. Will highlight the threat in the Fire Weather
Planning Forecast. The most significant fire weather concern will
be thunderstorm potential Sunday Night through midweek. Models
have not shown very good run to run continuity, with the latest
models showing the upper low digging further south offshore
northern CA by Monday, lingering there through Tuesday, then
ejecting northeast on Wednesday. This solution will likely result
in the greatest deep layer moisture and instability remaining
south of Central Oregon through Tuesday. Will retain slight
chances of thunderstorms for most of Central Oregon, with low end
chances for Monday afternoon for fire weather zones 611 and 642.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  97  62  91  61 /   0   0   0   0
ALW  99  65  93  64 /   0   0   0   0
PSC 100  64  94  60 /   0   0   0   0
YKM  97  61  93  61 /   0   0   0   0
HRI  98  64  94  61 /   0   0   0   0
ELN  90  57  89  58 /   0   0   0   0
RDM  94  57  89  56 /   0  20  10  20
LGD  94  58  89  55 /   0  10  10  10
GCD  95  61  92  58 /   0  20  20  20
DLS  93  64  94  63 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

78/99/93

Nearby

Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.